Treatment with PD(L)-1 blockers, a type of immune checkpoint inhibitors, implies an increase in T-cell toxicity, which carries the risk of harmful immune-related effects in all organs. The reported incidence of cardiotoxicity related with PD(L)-1 blockers is 1%, with half of the cases being fatal. Recently this spectrum of side effects is gaining more attention. We report a case of a patient with myopericarditis during treatment with Pembrolizumab, a PDL-1 antagonist.
A 54-year old woman with a stage 4 malignant melanoma presented with acute diffuse chest and back pain at the emergency department. Since 1 month, treatment had been switched from Dabrafenib and Trametinib to Pembrolizumab because of disease progression. At presentation, clinical examination was reassuring, high-sensitive troponin T was mildly elevated but non-evolutive and ECG was normal. The patient was initially sent home from the emergency department – without consultation of an oncologist or cardiologist – but later represented with increased and mainly inspiratory chest pain. Transthoracic echocardiography at 8 hours after initial presentation showed a limited pleural effusion. Also diffuse ST elevation was then apparent on ECG, as typically seen in pericarditis. The patient was admitted and treated with acetylsalicylic acid and IV corticosteroids. Two days after admission, we noted a marked elevation of hs-troponin T, suggestive for myocardial involvement. The patient was asymptomatic at that moment. ST-elevation on ECG and Hs-troponine T decreased during the following week and no symptoms of heart failure or arrhythmia were noted. Cardiac magnetic resonance imaging one week after treatment showed diffuse contrast captation of the pericard and a focal area of myocardial oedema, confirming myopericarditis.
This case report illustrates a mild form of immune checkpoint inhibitor related cardiotoxicity. The case exposes the importance of primary health care workers being informed of possible immunotherapy related side effects, so that early recognition and consultation with specialists is improved. Since the use of immunotherapy is emerging, close cooperation between oncologists and cardiologists is recommended for prevention, treatment and follow-up of patients with (possible) cardiotoxicity.